Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 302, NWS Hastings, NE

September 15, 2016Nance County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 15, 2016, 9:30 PM CDT for Nance County, Nebraska. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 9:30 PM CDT (02:30 UTC)
Expired
Sep 15, 2016, 9:49 PM CDT
In force
19 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Nance County, NE

The radar

The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 5:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
1.5
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KGID 160230
SVRGID
NEC125-160300-
/O.NEW.KGID.SV.W.0302.160916T0230Z-160916T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NANCE COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1000 PM CDT

* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  FULLERTON...OR 28 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FULLERTON...GENOA AND BELGRADE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4132 9771 4131 9778 4131 9790 4129 9790
      4129 9805 4128 9805 4128 9815 4147 9814
      4151 9792 4151 9789 4153 9788 4153 9772
TIME...MOT...LOC 0229Z 245DEG 25KT 4138 9790 

HAIL...1.00IN
WIND...60MPH
 
$$

ADP
1 follow-up statement
584 
WWUS53 KGID 160249
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT THU SEP 15 2016

NEC125-160259-
/O.CAN.KGID.SV.W.0302.000000T0000Z-160916T0300Z/
NANCE NE-
949 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NANCE COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL NEBRASKA.

LAT...LON 4132 9771 4131 9778 4131 9790 4129 9790
      4129 9805 4128 9805 4128 9815 4147 9814
      4151 9792 4151 9789 4153 9788 4153 9772
TIME...MOT...LOC 0246Z 245DEG 25KT 4144 9773 

$$

PFANNKUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:23 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 15, 6:23 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
623 PM CDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)
Issued at 303 PM CDT Thu Sep 15 2016

The forecast centers around thunderstorms and the severe weather
potential this evening and tonight. An upper low pressure system was
moving east of the Rockies, lifting toward the Dakotas with a lead
wave moving out of Wyoming into Nebraska. At the surface, low
pressure was centered in western North Dakota with the surface
trough and cold frontal boundary extending to the south through
western Nebraska and Kansas.

Cloud cover was prevalent across the majority of our cwa, with
our southern zones the exception where clouds have begun to
break. Looking for storm initiation to occur in western Kansas
heading late this afternoon with the storms tracking northeast
into our western counties this evening, with convection becoming
more widespread heading into tonight across our cwa in increasing
dynamics as the upper system moves into the Dakotas and the
associated cold frontal boundary advances across the Central
Plains.

Instability parameters indicate instability in the 2000 to 2500 j/kg
range with increasing shear of 30kts or so and the potential remains
for strong to severe storms with large hail and damaging winds the
primary hazards. Also have a concern for the potential for heavy
rain in the moisture rich atmosphere with surface dewpoints in the
mid and upper 60s and precipitable water values 175 percent of
normal around an inch and half. Good rainfall rates and amounts are
possible which could lead to localized flooding.

The overnight period is looking very wet with convection lasting
through the night, with the precipitation moving out early Friday.
High presure builds southeast behind the front Friday with dry and
seasonal conditions forecast with more prevalent sunshine.

.LONG TERM...(Friday night through Thursday)
Issued at 303 PM CDT Thu Sep 15 2016

The weekend period is shaping up to be nice weatherwise in fairly
zonal but progressive flow behind the departing upper trough. There
is a weak shortwave which translates across the plains which may
generate light precipitation late Saturday, but there are still
model differences with this next wave and prefer to go with a dry
forecast than blanket low pops.  A southern plains upper ridge axis
expands north early next bringing a warming trend in temps, then
flow transitions southwest around the middle of the week as a
couple of Pacific troughs move onshore bringing intermittent
chances for storms.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening)
Issued at 623 PM CDT Thu Sep 15 2016

Confidence is fairly high that VFR ceiling/visibility will prevail
through the vast majority of the period. The paramount concern is
a chance of thunderstorms...potentially severe...affecting either
terminal mainly during the 01z-09z time frame this
evening/tonight. Attempted to highlight the main period of concern
with a TEMPO group running from 02-06z at KGRI and 01-05z at KEAR.
Should a storm directly affect the terminal, large hail and
severe-criteria wind gusts cannot be ruled out. Otherwise, there
appears to be an outside chance for at least a brief MVFR ceiling
behind a passing weak cold front overnight, but for now have only
"hinted" at this with a scattered MVFR cloud mention. Otherwise,
confidence is fairly high that the latter half of the period
(Friday daytime) is rain-free with only scattered VFR clouds.
Aside from any possible enhanced thunderstorm winds, surface winds
are expected to average under 12kt through the period, initially
southerly to variable in direction right away this evening, and
then eventually becoming more established from the northwest
behind the passing front.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Pfannkuch
Hazardous weather outlook, Sep 15, 2:46 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
246 PM CDT THU SEP 15 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
246 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT HOURS. THE
PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE HAIL NEAR THE SIZE
OF GOLF BALLS AND DAMAGING WIND GUSTS NEAR 60 MPH. HEAVY RAINFALL
MAY ALSO ACCOMPANY THE THUNDERSTORMS AND COULD PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING FOR LOCATIONS EAST
OF A LINE FROM OSBORNE KANSAS TO GENEVA NEBRASKA. THUNDERSTORMS
ARE ALSO POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO THE
OVERNIGHT HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 15, 9:06 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT THU SEP 15 2016

NEZ060-072-073-082-160230-
GOSPER NE-PHELPS NE-DAWSON NE-FURNAS NE-
906 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...GOSPER...
WESTERN PHELPS AND NORTHERN FURNAS COUNTIES UNTIL 930 PM CDT...

AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
JOHNSON LAKE TO NEAR HOLBROOK...AND ALSO OTHER STRONG STORMS WITHIN
THE ADVISORY AREA. MOVEMENT WAS GENERALLY EAST AT 50 MPH...BUT
INDIVIDUAL STORMS WITHIN THE CLUSTER WERE MOVING IN DIFFERENT
DIRECTIONS

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...BERTRAND...ELWOOD...SMITHFIELD AND JOHNSON LAKE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 222 AND 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4035 10010 4044 10009 4044 9998 4070 9998
      4070 10020 4086 9998 4095 9967 4035 9954
      4035 9963 4033 9963 4034 10020 4035 10020
TIME...MOT...LOC 0205Z 259DEG 44KT 4075 9993 4038 9998

PFANNKUCH
Local storm report, Sep 15, 9:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
910 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     AMHERST                 40.84N 99.27W
09/15/2016  E50 MPH          BUFFALO            NE   TRAINED SPOTTER

            EST 40 TO 50MPH WINDGUSTS WITH PEA TO DIME SIZED HAIL

&&

PBEDA
Special weather statement, Sep 15, 9:13 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT THU SEP 15 2016

KSZ005-006-017-018-160245-
ROOKS KS-OSBORNE KS-PHILLIPS KS-SMITH KS-
913 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSBORNE...ROOKS...
PHILLIPS AND SOUTHWESTERN SMITH COUNTIES UNTIL 945 PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LONG ISLAND TO NEAR SPEED TO NEAR PALCO.
MOVEMENT WAS NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...PLAINVILLE...SMITH CENTER...STOCKTON...LOGAN...
KENSINGTON...PALCO...AGRA...KIRWIN...WOODSTON...PRAIRIE VIEW...
LONG ISLAND...DAMAR...GAYLORD...ALTON...ZURICH...GLADE...ATHOL...
SPEED AND HARLAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3957 9960 3957 9962 3995 9962 3998 9908
      3988 9908 3988 9873 3936 9880 3925 9901
      3913 9960
TIME...MOT...LOC 0213Z 240DEG 33KT 3991 9948 3960 9937 3922 9952

ADP
Local storm report, Sep 15, 9:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       BEAVER CITY             40.14N 99.83W
09/15/2016  M1.55 INCH       FURNAS             NE   CO-OP OBSERVER

            1.55 INCHES OF RAIN MEASURED WITH PASSING STORMS.

&&

PBEDA
Special weather statement, Sep 15, 9:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT THU SEP 15 2016

NEZ046-047-061-062-160300-
HOWARD NE-HALL NE-SHERMAN NE-BUFFALO NE-
919 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO...
SOUTHWESTERN HOWARD...NORTHWESTERN HALL AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 1000 PM CDT...

AT 919 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CAIRO TO RAVENNA. MOVEMENT WAS NORTH AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RAVENNA...CAIRO...DANNEBROG...HOWARD CITY...FARWELL...ROCKVILLE AND
BOELUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4123 9853 4116 9898 4096 9893 4101 9855
TIME...MOT...LOC 0219Z 157DEG 12KT 4105 9860 4102 9890

PFANNKUCH
Special weather statement, Sep 15, 9:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
922 PM CDT THU SEP 15 2016

NEZ040-041-047-048-160300-
HOWARD NE-MERRICK NE-NANCE NE-GREELEY NE-
922 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD...
SOUTHEASTERN GREELEY...NANCE AND NORTHWESTERN MERRICK COUNTIES UNTIL
1000 PM CDT...

AT 922 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ELBA TO NEAR GENOA. MOVEMENT WAS NORTH AT
5 MPH...TO NEARY STATIONARY

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS ALONG THE LINE.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...FULLERTON...GENOA...PALMER...WOLBACH...
BELGRADE AND CUSHING.

LAT...LON 4140 9770 4140 9769 4134 9769 4113 9852
      4134 9856 4150 9832 4150 9829 4148 9829
      4148 9810 4149 9810 4150 9804 4151 9804
      4151 9789 4153 9788 4153 9771
TIME...MOT...LOC 0222Z 195DEG 6KT 4130 9848 4142 9776

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:03 PM CDTSpecial Weather StatementGIDDawson27 min
Sep 15, 8:06 PM CDTSpecial Weather StatementGIDFurnas24 min
Sep 15, 8:11 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson49 min
Sep 15, 8:23 PM CDTSpecial Weather StatementGIDHarlan37 min
Sep 15, 8:34 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan41 min
Sep 15, 8:37 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson23 min
Sep 15, 8:56 PM CDTSevere Thunderstorm WarningGIDBuffalo49 min
Sep 15, 8:59 PM CDTSevere Thunderstorm WarningGIDDawson31 min
Sep 15, 9:04 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster41 min
Sep 15, 9:06 PM CDTSpecial Weather StatementGIDDawson, Gosper24 min
Sep 15, 9:19 PM CDTSpecial Weather StatementGIDSherman41 min
Sep 15, 9:22 PM CDTSpecial Weather StatementGIDHoward, Nance38 min
Sep 15, 9:43 PM CDTSpecial Weather StatementGIDBuffalo47 min
Sep 15, 9:45 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Franklin, Nuckolls, Webster45 min
Sep 15, 10:06 PM CDTSpecial Weather StatementGIDHoward, Nance39 min
Sep 15, 10:31 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hall, Hamilton, Merrick, Nuckolls and 4 more44 min
Sep 15, 10:39 PM CDTFlash Flood WarningGIDBuffalo, Hall, Howard, Merrick, Nance, Sherman6 hr
Sep 15, 11:14 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Merrick, Nuckolls, Polk and 2 more31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.